Dangerous sedative linked to 64% of overdose deaths

En 2019, xylazine contribuyó a la muerte en el 64% de los casos de sobredosis.


In 2019, xylazine contributed to death in 64% of overdose cases.

Photo: Spencer Platt / Getty Images

Xylazine, a sedative for animals, appears with increasing and dangerous frequency linked to drug overdose deaths in the United Statesthe Centers for Disease Control and Prevention (CDC) warned in a recent study.
According to a new CDC report, xylazine has appeared in overdose deaths in 25 of the 38 states examined.
In 2019, xylazine contributed to death in 64% of cases and it almost always involved fentanyl as well.
The drug is mixed with opioids, such as fentanyl or heroin, to enhance its effects, but this cocktail can increase sedation and respiratory depression.
This combination increases the risk of a fatal overdose, the CDC researchers explained.

“Detection of xylazine in multiple jurisdictions is of concern and warrants continued surveillance to inform overdose response and prevention efforts, given that naloxone administration may not be as effective when xylazine is mixed with opioids,” Mbabazi Kariisa wrote. , from the overdose prevention division at the National Center for Injury Prevention and Control.
The drug naloxone can reverse the effects of an opioid overdose, but xylazine is not an opioid, so naloxone may not work well to counteract its effects.
The Drug overdose deaths increased nearly 30% in the US during 2020.
“Since there is no pharmaceutical antidote to xylazine, immediate supportive care, such as respiratory and cardiovascular support, is especially critical,” Kariisa said.
Xylazine is used in veterinary medicine to sedate animals and is not intended for use in humans.
Between 2019 and July 2020, deaths from the combination of fentanyl with xylazine increased from 6% to 11%, the researchers reported.
In combination with opioids, xylazine’s sedative effects, especially at bedtime, seem to be part of the appeal to people seeking it.Hence the slang name “sleep cut” or “tranquilizer,” said Pat Aussem, associate vice president of the Partnership to End Addiction.
“The combination of opioids and xylazine increases the risk of overdose, since both drugs are central nervous system depressants. It can depress breathing, blood pressure and heart rate to dangerous levels or lead to death, ”Aussem said.

It may interest you
VIDEO: Police of Hispanic origin suffers accidental overdose with fentanyl and almost dies
Alleged drug overdose left three dead at Los Angeles County party
Young paramedic died of overdose in New York

.

See also  Pfizer's Covid Booster Can Be Used For Unauthorized Vaccines

Leave a Comment

Your email address will not be published. Required fields are marked *